Pharmacology

Risperidone-Induced Hyponatremia


 

Hyponatremia is an uncommon adverse effect of psychotropic drugs, thought to be caused by the release of an antidiuretic hormone. And serotonergic drugs are known to cause syndrome of inappropriate antidiuretic hormone secretion (SIADH). But the relationship between SIADH and antipsychotics is not well understood, say clinicians from University College of Medical Science and Guru Teg Bahadur Hospital and Institute of Human Behaviour and Allied Sciences, both in Delhi, India. Their own case report should add to the body of knowledge, they say.

They reported the case of a patient who developed SIADH after starting risperidone. The patient, a woman aged 22 years, had been experiencing psychotic symptoms for a year, including persecutory beliefs and hallucinations. She was treatment naïve, having visited only faith healers, with no contact with medical or psychiatric services. The mental status examination result was consistent with the diagnosis of paranoid schizophrenia. A physical examination did not reveal any sign of physical illness, nor did routine blood tests reveal any abnormalities; she did not have polydipsia.

Related: Lurasidone Approved for Bipolar Disorder

She was started on risperidone tablet 2 mg/d, which she tolerated well. After 3 days, the dosage was increased to 4 mg/d. She was not prescribed any other medications.

After 5 days on risperidone, she had an episode of generalized tonic-clonic seizures and was hospitalized. She was drowsy, but her vital signs and physical examination results were normal. Laboratory results revealed her blood sugar was 90 mg/dL; sodium, 118 mEq/dL; potassium, 4.1 mEq/dL; uric acid, 2.0 mg/dL; calcium, 8.4 mg/dL; osmolarity, and 258 mOsm/kg of water. Her blood urea nitrogen was 10 mEq/dL, urinary sodium was 34 mEq/L; urine routine and microscopic examination were normal. The serum cortisol level and thyroid profile were also normal.

After all the tests were done, the patient was diagnosed with SIADH. The risperidone was stopped. She was treated for the hyponatremia, and by the third day, her serum sodium had increased to 134 mEq/dL. Her mental status had returned to normal.

Related: Fiduciary Services for Veterans With Psychiatric Disabilities

The authors note that SIADH is the cause of hyponatremia in about one-third of cases. Various psychotropic and antipsychotic drugs, both typical and atypical, have been reported to cause SIADH, but the mechanism is not clear. However, because their patient’s blood pressure was normal and she was on risperidone for only 5 days (making the possibility of D2 receptor supersensitivity unlikely), the authors hypothesize that the SIADH was mediated by the action of risperidone on 5-HT receptors.

During clinical trials of oral risperidone, the authors say, a small percentage of adults and children reported thirst, and risperidone was suspected of causing polydipsia. That mechanism may be relevant to the development of hyponatremia, they suggest. In premarketing trials, some patients also had seizures thought to be due to oral risperidone. Two cases of seizures were associated with hyponatremia. For that reason, risperidone should be used cautiously in patients with a history of seizure, the authors advise.

Related: Veterans' Use of Designer Cathinones and Cannabinoids

In the case of their patient, clinical history and investigations supported the diagnosis of SIADH. The lack of a history of polydipsia, combined with the onset of hyponatremia with seizures shortly after starting risperidone and the rapid correction of serum sodium after stopping the drug make a relationship with the drug likely. The authors recommend measuring serum sodium at baseline and after starting antipsychotics as part of a routine clinical practice.

Source
Singh Ranga G, Ramkumarsingh Tomar L, Narang S, Tripathi P, Prakash Jirwal O. J Acute Med. 2014;4(3):133-134.
doi: 10.1016/j.jacme.2014.03.004.

Next Article:

Clay Hunt Suicide Prevention Bill Signed by President Obama

Related Articles